Indiana, 2023

Flooding in Indiana, February 20 to 23, 2023

February 20 to 23, 2023 · NWS PAH · 2 events in 2 counties and zones

Minor flooding occurred along sections of the Ohio River. The flooding was due to a series of frontal passages that brought showers and thunderstorms on ground that was already very moist.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding occurred along sections of the Ohio River. The flooding was due to a series of frontal passages that brought showers and thunderstorms on ground that was already very moist. The widespread heavy rain event on the 16th was the primary reason for this minor flooding event on the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 20, 5:11 AM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Feb 20, 5:11 AM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
511 AM CST Mon Feb 20 2023

.UPDATE...
Issued at 510 AM CST Mon Feb 20 2023

Updated aviation discussion for 12z TAFs.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 231 AM CST Mon Feb 20 2023

A front will bring the risk for a few light rain showers from
northwest to southeast through 15z this morning. These should not
amount to much as thermal profiles show a deep dry layer below 750
mb that will result in some of the pcpn being virga. The greatest
chance to see a few hundredths of an inch at most is across
western Kentucky. Otherwise, zonal mid-level flow will allow for
dry conditions from Monday afternoon through Tuesday as the front
remains south of the FA. Highs today will be in the low to mid 60s
while Tuesday will be a bit cooler in the mid 50s to lower 60s.

Tuesday night, mid to upper level heights will rapidly rise as a
ridge builds across the lower Ohio Valley. As a warm front pushes
north overnight and causes isentropic lift, the chance for scattered
rain showers and a few thunderstorms with elevated instability
increases. The greatest pcpn chances are across southwest IN and
portions of southern IL along I-64 as the 0z deterministic models
remain farther north.

A bit of a lull will then occur Wednesday morning as the FA will be
well in the warm sector with southerly flow. This will cause high
temps to be much warmer in the upper 60s to mid 70s. The main focus
then becomes Wednesday afternoon into Wednesday evening as a 500 mb
shortwave approaches the FA and causes ascent. Models remain in good
agreement that a low pressure system will track to our west.
Elevated instability still looks to be marginal at best supporting
some possible convection. Categorical PoPs are progged by the NBM to
spread from west to east before tapering off Wednesday night as
showers and thunderstorms move through. Total QPF on average is
between 0.3-0.6" with localized higher amounts possible.

The other concern and main weather headline will be the synoptic
winds. The pressure gradient really tightens Wednesday afternoon
when models show a LLJ peaking with 925 mb winds near 45-50 kts.
Wind advisory level winds remain possible, especially across
portions of southeast MO, southern IL, and far western KY where wind
gusts between 35-45 mph are most likely to occur. Given NBM's high
bias, did a 50/50 blend with CONSAll to match up with our WFO
neighbors. Winds likely drop below advisory level Wednesday night as
BUFKIT soundings show mixing in the boundary layer peaking late in
the afternoon.

.LONG TERM...(Thursday through Monday)
Issued at 231 AM CST Mon Feb 20 2023

We will be in an active pattern through next weekend, but it will
primarily involve rain and some strong winds.

A strong cold front will move through the region Thursday, as a
storm system moves east through the Great Lakes. The flow aloft
will be fast and zonal Friday and Saturday and then become
northwest Sunday, as a disturbance moves southeast through
Ontario, and another storm system sets up shop over the Four
Corners.

At the surface, a significant surface high will move east to the
Great Lakes Friday and push the active boundary down to near the
Gulf Coast. Winds will briefly become southerly Saturday ahead of
the Ontario system, but the cold front will pass Saturday night,
allowing surface high pressure to build back over the Ohio Valley
Sunday.

Strong winds are expected on either side of the cold front
Thursday. There is some potential that a Wind Advisory may be
needed in the northeast. The NBM forecast is dry for Thursday,
but the 00Z ECMWF has some light QPF ahead of the front over west
Kentucky in the morning.

Some at least light precipitation is expected throughout the
region Friday night through Saturday due to warm advection ahead
of the Ontario system. The 00Z guidance pushes the precipitation
south of the area by 12Z Sunday, which is much faster than WPC QPF
or the NBM PoPs would suggest. Much of the region is likely to be
dry on Sunday and the northern half of the region may be dry for
much of Saturday. This forecast advertises a much more dreary
weekend than the latest guidance indicates. This will be a rain
event with no winter or thunder concerns.

Stormtotal QPF from Friday night through Sunday night ranges from
1" in the northwest to nearly 2" in the southeast. This appears
to be way overdone, especially if Sunday ends up dry. Some
precipitation may return to southeast Missouri late Sunday night
as that Four Corners system lifts out. That system will bring more
gusty wind, thunderstorm, and heavy rainfall potential to the
region next Monday.

Temperatures will start off well above normal even if the NBM
highs Thursday are overdone. Temperatures may fall behind the
front. Lows Thursday night will be back to near normal levels, and
highs Friday will be a few degrees below normal. Friday night
through Saturday night will see temperatures back well above
normal. Above normal temperatures will likely continue through
Sunday, but if the surface high builds over the region, the NBM
highs are likely too high. As south winds return Monday, the above
normal temperatures will continue despite the expected rain.

&&

.AVIATION...
Issued at 510 AM CST Mon Feb 20 2023

A few SCT MVFR cigs remain possible this morning as a few light
rain showers move through. Confidence in seeing showers at any TAF
site is still low, so only included VCSH mention. Due to low
level dry air, some of the pcpn is evaporating before reaching the
ground or only resulting in sprinkles. Otherwise, VFR conditions
expected through the rest of the period as high clouds increase in
coverage tonight. Light southwest winds between 5-10 kts is
expected.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DW
SHORT TERM...DW
LONG TERM...DRS
AVIATION...DW
Hazardous weather outlook, Feb 20, 2:42 AM CST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
242 AM CST Mon Feb 20 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
242 AM CST Mon Feb 20 2023 /342 AM EST Mon Feb 20 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong south winds may gust 30 to 40 mph Wednesday.

A few thunderstorms are possible late Tuesday night mainly across
the northern half of the region, and Wednesday afternoon into
Wednesday evening throughout the area.

West winds may gust 30 to 35 mph Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DW/DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Warrick

When
February 20, 7:45 AM CST to February 23, 12:15 PM CST
Where
Warrick County, 0.69 mi SSE of Newburgh to 2.76 mi ESE of Newburgh
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.941, -87.414

Minor flooding on the Ohio River inundated some low-lying woods and fields near the river.

Flood, Posey

When
February 21, 10:15 PM CST to February 23, 6:00 PM CST
Where
Posey County, 0.32 mi SW of Mt Vernon to 0.61 mi S of Mt Vernon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.927, -87.905

Minor flooding on the Ohio River inundated some low-lying woods and fields near the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075702, 1075705.